Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 250, NWS Des Moines, IA

August 7, 2007Madison County, Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 7, 2007, 7:12 PM CDT for Madison County, Warren County, Iowa. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 7:12 PM CDT (00:12 UTC)
Expired
Aug 7, 2007, 8:00 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Madison County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:39 PM CDTTSTM WND DMGIndianola, IATREES DOWN IN INDIANOLA. ESTIMATED 50-60 MPH WINDS.
Aug 7, 7:45 PM CDTTSTM WND DMGBevington, IATWO SEMIS JACK KNIFED ON I35 AT BEVINGTON EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 080012
SVRDMX
IAC121-181-080100-
/O.NEW.KDMX.SV.W.0250.070808T0012Z-070808T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
  WARREN COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTH OF WINTERSET...OR ABOUT 34 MILES SOUTHWEST OF DES
  MOINES...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF INDIANOLA BY 750 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 44 AND 57.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4134 9425 4141 9333 4116 9333 4117 9422
TIME...MOT...LOC 0012Z 261DEG 28KT 4120 9396

$$

VACHALEK
2 follow-up statements
000 
WWUS53 KDMX 080031
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT TUE AUG 7 2007

IAC121-181-080100-
/O.CON.KDMX.SV.W.0250.000000T0000Z-070808T0100Z/
MADISON IA-WARREN IA-
731 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN WARREN AND SOUTHERN MADISON COUNTIES...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ST. MARYS...OR ABOUT 21 MILES SOUTH OF DES MOINES...
MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANOLA BY 745 PM CDT...
  ACKWORTH AND MILO BY 750 PM CDT...
  SANDYVILLE BY 800 PM CDT...

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 44 AND 57.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4134 9425 4141 9333 4116 9333 4117 9422
TIME...MOT...LOC 0031Z 247DEG 26KT 4129 9365

$$

VACHALEK
000 
WWUS53 KDMX 080057
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
756 PM CDT TUE AUG 7 2007

IAC121-181-080106-
/O.EXP.KDMX.SV.W.0250.000000T0000Z-070808T0100Z/
MADISON IA-WARREN IA-
756 PM CDT TUE AUG 7 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARREN AND SOUTHERN
MADISON COUNTIES EXPIRES AT 800 PM CDT...

AT 752 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

SEVERAL REPORTS OF SEMI TRUCKS BEING BLOWN OVER OR JACK KNIFED AT 
THE BEVINGTON EXIT AROUND 745 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR SOUTHERN IOWA.

LAT...LON 4134 9425 4141 9333 4116 9333 4117 9422
TIME...MOT...LOC 0056Z 247DEG 26KT 4136 9343

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:06 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 7, 7:06 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT TUE AUG 7 2007

.DISCUSSION...
ACTIVE PATTERN WL CONT THRU THE NEXT 48 HRS OR SO AS IA REMAINS IN
THE RING OF FIRE.  MCV MOVG THRU NERN NEBRASKA EVIDENT ON SAT PIX
THIS AFTN WL DRFT EWD SLOWLY OVR NGT INTO WED MRNG.  EXPECT DVLPMT
OVR NIGHT WITH THAT FEATURE.  MOISTURE TRANSPORT INTO THE AREA WED
AFTN INTO THE OVR NGT HOURS WL CONTINUE THE CHANCE INTO WED NGT.
EXPECT UPR HIGH TO BUILD FARTHER NWD AND PUSH THE ACTIVTY NORTH OF
IA BY THU AFTN INTO THE FIRST OF NXT WK.  AFTER DEALING WITH THE
PCPN CHCS OVR THE NXT 48 HRS, WX WILL BE QUITE WITH THE DOG DAYS OF
SUMMER CONTINUING.  HIGHS IN THE UPPER 80S AND 90S WITH LOWS IN THE
LOW TO MID 70S.  ATTM FEEL THAT THE HEAT INDX WILL REMAIN BLO
CRITERIA BY A FEW DEGREES THRU FCST PD.

&&

.AVIATION...08/00Z

MAIN DIFFERENCES IN ERMINAL FORECASTS FOCUS ON LOCATIONS TO THE
NORTH AND SOUTH OF SURFACE FRONTAL BOUNDARY AND EXPECTED WEATHER
CONDTIONS. SCATTTERD HEAVY RAINFALL WILL BE SEEN TO LOCATIONS SOUTH
OF FRONT WITH EXTENDED LENTH OF CONVECTION AT OTM WHERE MVFR VSBYS
ARE EXPECTED WITH A PERIOF OF +RA LIKELY THROUGH 6Z. FARTHER NORTH
HAVE GONE WITH A PERIOD OF MAINLY VCTS THROUGH 6Z. VFR AND
CONDITIONS ARE FORECAST AT FOD/MCW/ALO WITH THE POTENTIAL FOR SOME
MVFR FOG AFTER 10Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...RUSSELL
Hazardous weather outlook, Aug 7, 3:43 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE AUG 7 2007

IAZ033>039-044>050-057>062-070>075-081>086-092>097-082045-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA SOUTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA THIS
AFTERNOON AND MOVE EAST ACROSS THE AREA THROUGH THE EVENING HOURS.
A FEW SEVERE STORMS WITH DAMAGING WINDS ARE POSSIBLE ESPECIALLY
SOUTH OF INTERSTATE 80. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SOUTHWEST IOWA LATE TONIGHT. LOCALIZED HEAVY RAINFALL
UP TO 2 INCHES IS POSSIBLE TONIGHT AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE TONIGHT BETWEEN 5 PM TO 11 PM
SOUTH OF INTERSTATE 80. IN ADDITION...RAINFALL REPORTS ARE ALWAYS
APPRECIATED.

IAZ004>007-015>017-023>028-082045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
343 PM CDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 18.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH THIS
EVENING. NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE SCENARIO REMAINS SIMILAR FOR WEDNESDAY INTO THURSDAY WITH
CONTINUED CHANCES FOR THUNDERSTORMS...WITH A FEW SEVERE STORMS
POSSIBLE WITH DAMAGING WINDS. CHANCES FOR HEAVY RAINFALL WILL
CONTINUE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THOUGH RAINFALL REPORTS ARE
ALWAYS APPRECIATED.

DONAVON

In the hours before

Local storm report, Aug 7, 6:04 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     7 SSW HUMESTON          40.77N 93.55W
08/07/2007                   WAYNE              IA   EMERGENCY MNGR

            GRAIN BIN DESTROYED.

&&

MRUSSELL
Local storm report, Aug 7, 6:06 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 S HUMESTON            40.76N 93.50W
08/07/2007  E0.88 INCH       WAYNE              IA   EMERGENCY MNGR

            TREE LIMBS DOWN AS WELL.

&&

MRUSSELL
Local storm report, Aug 7, 6:56 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     CRESTON                 41.06N 94.36W
08/07/2007  M61 MPH          UNION              IA   MESONET

            SCHOOLNET MEASUREMENT.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:22 PM CDTSevere Thunderstorm WarningDMXDavis53 min
Aug 7, 7:42 PM CDTSevere Thunderstorm WarningDMXPolk, Warren48 min
Aug 7, 7:48 PM CDTSevere Thunderstorm WarningDMXMarion42 min
Aug 7, 7:59 PM CDTSevere Thunderstorm WarningDMXJasper46 min
Aug 7, 8:00 PM CDTFlash Flood WarningDMXWarren6 hr
Aug 8, 4:01 AM CDTFlash Flood WatchDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 6 more16 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.